Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 3, 2023, 9:40 PM MDT for Bent County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 9:40 PM MDT (03:40 UTC)
- Expired
- Aug 3, 2023, 10:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 50
County Bent County, CO
The radar
The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
575
WWUS85 KPUB 040340
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
940 PM MDT Thu Aug 3 2023
COZ097-098-040415-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
940 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of west central Prowers
and east central Bent Counties through 1015 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of McClave, or 12 miles southwest of Lamar, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 10283 3789 10295 3799 10293 3814 10283
3813 10260 3794 10257
TIME...MOT...LOC 0340Z 239DEG 23KT 3797 10280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
MGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 8:52 PM MDT, 48 minutes earlier.
Area forecast discussion, Aug 3, 8:52 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 852 PM MDT Thu Aug 3 2023 .UPDATE... Issued at 851 PM MDT Thu Aug 3 2023 Storms are still rolling through Kiowa County, but are expected to leave our CWA shortly after 9pm. Elsewhere, a few showers are still lingering, but nothing stronger to severe is expected. As such, have let the Severe Thunderstorm Watch expire at 9pm. && .SHORT TERM...(This evening through Friday) Issued at 303 PM MDT Thu Aug 3 2023 Key Messages: 1) MCS is expected over Kiowa, Bent, and Prowers Counties. Under the MCS - 2+ inch hail, 80 mph winds, and an isolated tornado are all possible. 2) Calm day expected tomorrow. Meteorological Discussion: Thunderstorms, as of now, are having trouble developing (perhaps too dry in the mid-levels or later trough passage), so the timing has been pushed back a little bit. As storms develop off of the topography and over the I-25 corridor, the main risk will be gusty winds up to 60 mph. Soundings and mesoanalysis show that there is still around 1000 J/kg of CAPE over the I-25 corridor, so isolated 1 inch hail is still possible. As storms move east, we are still expecting an MCS to form, but the question is how far south it will develop. The majority of the data does suggest that it will develop to the north of Pueblo's CWA, then clip Kiowa and possibly Bent and Prowers Counties as it propagates to the east. There is guidance that does have it developing all the way down to Baca County, but that seems to be an outlier. The environment out east is impressive. There is around 2000 J/kg of CAPE, as analyzed by SPC Mesoanalysis, and around 20-35kts of 0-6km bulk shear. Overall, once the MCS forms, 2+ inch hail, 60-80mph wind gusts, and tornado are possible. Again, we think it will primarily be only over Kiowa, Bent, and Prowers Counties. By around 11pm, the storms should be in Kansas. Tomorrow looks to be a down day for thunderstorms. Model soundings all agree that a fairly hearty cap will be in place over the region, however, I do have concerns that if the precipitation distribution from convection tonight doesn't happen, or is less coverage than we expect, then the cooling of having saturated soils may inhibit the formation of the cap. Right now I am going with limited coverage of storms, however. There may be an isolated storm or two over the Palmer Divide, where there is less CIN, but as they travel east, they should dissipate quickly. Low temperatures tonight will be in the 60s over the plains and the 40s over the mountain valleys. The high temperatures tomorrow will be in the low to mid 90s over the plains and the mid to upper 80s over the mountain valleys. .LONG TERM...(Friday night through Thursday) Issued at 303 PM MDT Thu Aug 3 2023 Key Messages: 1) Cold frontal passage on Saturday could bring strong to severe storms to our plains, along with a nice cool down as we head into the beginning of next week 2) Critical fire weather conditions are expected for the high country through much of the extended, beginning on Saturday for the San Luis Valley. Saturday.. Mostly zonal flow aloft prevails by Saturday, with an upper-low passing to our northeast throughout the weekend. This low sends a cold front south sometime on Saturday. Models are beginning to converge on the idea that this front could come through right around max heating, which would mean an increased chance for strong to severe thunderstorm development, especially for areas east of the I- 25 corridor. For the high country, increased westerly flow begins to usher in a drying trend that looks to persist well into next week. Westerly winds gusting up to 35 mph will combine with relative humidity values in the low teens to create several hours of critical fire weather conditions for much of the high country. For this reason, a Fire Weather Watch has been hoisted for Saturday afternoon and Saturday evening for the San Luis Valley, where fuels have reached critical thresholds. Portions of the San Juans and the La Garitas will also see spotty critical meteorological fire weather conditions, but fuels have not yet been deemed critical by partners in those locations so therefore no highlights at this time. Depending on timing of the frontal boundary, daytime high temperatures are expected to be near normal for both our plains and for the high country. Sunday.. Northwest flow aloft sets in behind the departing northern plains low by Sunday, which should keep temperatures at least a few degrees below normal for afternoon highs. Model guidance is still showing a bit of a spread for temperatures, so have stuck with NBM solutions for now, which show highs of about 5 to 8 degrees below normal for most locations. For the most part, cooler temperatures and a more stable environment should result in less thunderstorm activity on Sunday, though cant rule out a few weaker storms and precip given potential upslope flow and available moisture across our mountain adjacent plains that day. Monday Onwards.. We remain in northwesterly flow aloft through the first half of next week, with daily chances for showers and thunderstorms on our plains and persistent dryness expected for the high country. This will mean near normal temperatures through this period, along with continued && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 303 PM MDT Thu Aug 3 2023 Some lower clouds are possible over KCOS and KPUB during the overnight hours tonight, otherwise dry and VFR conditions are expected over KALS, KCOS, and KPUB throughout the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday morning through Saturday evening for COZ224. && UPDATE...GARBEROGLIO SHORT TERM...SKELLY LONG TERM...EHR AVIATION...SKELLY
Hazardous weather outlook, Aug 3, 11:55 AM MDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Thu Aug 3 2023 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains shortly before noon, then spread into the southeast plains during the afternoon and evening. Thunderstorms over the mountains will be capable of producing lightning, brief heavy rainfall, and gusty winds up to 45 mph. As storms move into the southeast plains, a few will become strong to severe between 2 PM and 10 PM, with hail up to 2 inches in diameter, and wind gusts up to 70 mph possible. The greatest risk for large hail and damaging winds will be across Kiowa, Bent and Prowers counties late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and onwards, scattered rain showers and thunderstorms will continue, though primarily over the eastern plains. There is potential for strong to severe storms each day, but uncertainty remains at this time for primary hazards and areas of greatest concern. Critical fire weather conditions will start to increase across areas west of I25 starting Friday and continuing into next week as conditions dry out and winds start to increase. The greatest area of concern at this time is the San Luis Valley, where conditions will be driest and windiest, and where fire weather highlights may be needed in the coming days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. SKELLY/EHR
In the hours before
Special weather statement, Aug 3, 7:51 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
751 PM MDT Thu Aug 3 2023
COZ089-040215-
Crowley County CO-
751 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of central Crowley
County through 815 PM MDT...
At 751 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ordway, or 22 miles northwest of La Junta, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ordway and Sugar City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3818 10382 3828 10387 3842 10363 3824 10353
TIME...MOT...LOC 0151Z 242DEG 19KT 3825 10377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Aug 3, 7:56 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Thu Aug 3 2023
COZ095-096-040230-
Western Kiowa County CO-Eastern Kiowa County CO-
756 PM MDT Thu Aug 3 2023
...A developing strong thunderstorm will impact portions of north
central Kiowa County through 830 PM MDT...
At 755 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Eads, or 31 miles northwest of Lamar, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3836 10296 3852 10298 3862 10282 3861 10258
3847 10250
TIME...MOT...LOC 0155Z 242DEG 20KT 3849 10287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSSpecial weather statement, Aug 3, 8:27 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
827 PM MDT Thu Aug 3 2023
COZ096-040330-
Eastern Kiowa County CO-
827 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of eastern Kiowa County
through 930 PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 22 miles south of Cheyenne Wells, moving east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brandon around 840 PM MDT.
Other locations in the path of this storm include Sheridan Lake and
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Sheridan Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3833 10267 3861 10259 3862 10246 3861 10205
3832 10204
TIME...MOT...LOC 0227Z 272DEG 19KT 3851 10250
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MGSpecial weather statement, Aug 3, 8:57 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
857 PM MDT Thu Aug 3 2023
COZ096-098-040400-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
857 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Prowers and
southeastern Kiowa Counties through 1000 PM MDT...
At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bristol, or 11 miles northeast of Lamar, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bristol around 915 PM MDT.
Other locations in the path of this storm include Granada and
Hartman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 10273 3835 10267 3832 10204 3807 10205
TIME...MOT...LOC 0257Z 277DEG 23KT 3820 10246
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MGSpecial weather statement, Aug 3, 9:29 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
929 PM MDT Thu Aug 3 2023
COZ096-040400-
Eastern Kiowa County CO-
929 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern Kiowa
County through 1000 PM MDT...
At 929 PM MDT, Doppler radar was tracking a strong thunderstorm over
Towner, or 18 miles west of Tribune, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10236 3862 10224 3862 10205 3860 10204
3830 10204
TIME...MOT...LOC 0329Z 275DEG 25KT 3843 10210
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Aug 3, 9:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
940 PM MDT Thu Aug 3 2023
COZ097-098-040415-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
940 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of west central Prowers
and east central Bent Counties through 1015 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of McClave, or 12 miles southwest of Lamar, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 10283 3789 10295 3799 10293 3814 10283
3813 10260 3794 10257
TIME...MOT...LOC 0340Z 239DEG 23KT 3797 10280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:03 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 57 min |
| Aug 3, 6:11 PM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| Aug 3, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 36 min |
| Aug 3, 6:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Aug 3, 7:17 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| Aug 3, 7:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Aug 3, 7:56 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| Aug 3, 8:27 PM MDT | Special Weather Statement | PUB | Kiowa | 63 min |
| Aug 3, 8:57 PM MDT | Special Weather Statement | PUB | Prowers | 63 min |
| Aug 3, 9:57 PM MDT | Special Weather Statement | PUB | Prowers | 48 min |
| Aug 3, 10:07 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 23 min |
| Aug 3, 10:44 PM MDT | Special Weather Statement | PUB | Prowers | 31 min |
| Aug 4, 3:12 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 23 hr |
| Aug 4, 3:12 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
| Aug 4, 4:03 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.